Alert archive / Alabama / River Flood Warnings in 2018

River Flood Warning 13, NWS Huntsville, AL

March 1, 2018Madison County, Marshall County, Morgan County, Alabama

NWS Huntsville, AL issued this river flood warning at Mar 1, 2018, 1:44 PM CST for Madison County, Marshall County, Morgan County, Alabama. It took effect at Mar 2, 2018, 12:20 PM CST. It was in force for 3 days.

The area

The outline as issued.

The facts

Issued
Mar 1, 2018, 1:44 PM CST (19:44 UTC)
In effect from
Mar 2, 2018, 12:20 PM CST
Expired
Mar 5, 2018, 6:09 PM CST
In force
3 days
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 66 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tennessee River at Whitesburg (WHIA1).

Action stage
15 ft
Minor stage
17 ft
Moderate stage
20 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03575500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

504 
WGUS44 KHUN 011944
FLWHUN
Bulletin - Immediate Broadcast Requested 
Flood Warning
National Weather Service Huntsville AL
144 PM CST Thu Mar 1 2018

...The National Weather Service in HUNTSVILLE AL has issued a Flood 
Warning for the following rivers in Alabama...

  Tennessee River AT Whitesburg affecting Madison...Marshall and 
  Morgan Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...A flood warning means that flooding along the river 
is imminent or occurring. Move to higher ground to escape flood 
waters. Residents living along creeks and streams should take 
immediate precautions to protect life and property. 
Additional information is available at http://water.weather.gov. Once
there...click on the Tennessee Valley to view local river 
information.

&&

ALC089-095-103-020944-
/O.NEW.KHUN.FL.W.0013.180302T1820Z-180306T0009Z/
/WHIA1.1.ER.180302T1820Z.180304T0000Z.180305T1209Z.NO/
144 PM CST Thu Mar 1 2018

The National Weather Service in HUNTSVILLE AL has issued a Flood 
Warning 
* from Friday afternoon until Monday evening.
* At 12 PM Thursday the stage was 12.1 feet and steady.
* Flood Stage is 17.0 feet.  
* Minor Flooding is forecast. 
* Forecast...Rise above Flood Stage by early tomorrow afternoon and 
  crest near 19.6 feet by early Saturday evening. The river will fall
  below Flood Stage by Monday morning.
* Impact...At 14.0 feet...The river starts to cover ramps at the 
  Madison County Boat Harbor at Ditto Landing...as well as 
  pastureland near the river. Backwater from Aldridge Creek covers 
  part of the Ditto Landing Walking Trail. Water backs into sloughs 
  near the river. 
* Flood history...This crest compares to a previous crest of 18.9 feet
  on Jul 11 2013.

&&
RIVER        FLOOD    OBSERVED    12PM  6PM 12AM  6AM        CREST
LOCATION     STAGE  STG DAY TIME   Thu  Thu  Fri  Fri   STG DAY TIME

TENNESSEE RIVER
Whitesburg   17.0  12.1 Thu 12 PM  N/A 13.4 14.5 15.2  19.7 Sun 12AM

&&

LAT...LON 3462 8653 3450 8646 3446 8659 3456 8696 3467 8692


$$

12
1 follow-up statement
400 
WGUS84 KHUN 020753
FLSHUN
Flood Statement
National Weather Service Huntsville AL
153 AM CST Fri Mar 2 2018

...The Flood Warning is cancelled for the following rivers in 
Alabama...

  Tennessee River AT Whitesburg affecting Madison...Marshall and 
  Morgan Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Be especially cautious at night when it is harder to
recognize flood dangers. If while driving you see water over a 
road...turn around...don't drown! The water depth may be too great to
allow your vehicle to cross.
Additional information is available at http://water.weather.gov. Once
there...click on the Tennessee Valley to view local river 
information.

&&

ALC089-095-103-020823-
/O.CAN.KHUN.FL.W.0013.000000T0000Z-180306T0009Z/
/WHIA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
153 AM CST Fri Mar 2 2018

Forecast information for
  Tennessee River AT Whitesburg.
* At 1 AM Friday the stage was 14.4 feet and rising.
* Flood Stage is 17.0 feet.
* No flooding is currently forecast.

&&

LAT...LON 3462 8653 3450 8646 3446 8659 3456 8696 3467 8692

$$

70/DD

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this river flood warning went out at Mar 1, 1:30 PM CST, 14 minutes earlier.

Area forecast discussion, Mar 1, 1:30 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
130 PM CST Thu Mar 1 2018

.NEAR TERM...(Tonight)
Issued at 130 PM CST Thu Mar 1 2018

A mesoscale ridge ("bubble-high") was progressing southeast with the
trailing stratiform precipitation of the MCS. The cold front was
entering central KY into northwestern TN. This is producing a band of
showers, but it appears to trail off near the Memphis area. We will
leave a slight chance of light showers early this evening in our far
eastern forecast area. A good pressure gradient should allow for
north winds to remain at 5-15 mph tonight. The sky will remain partly
to mostly cloudy until late, but temperatures should still dip into
the upper 30s to around 40 for morning lows.

.SHORT TERM...(Friday through Saturday night)
Issued at 130 PM CST Thu Mar 1 2018

A welcome period of dry weather will then begin Friday as a large
upper ridge axis in the Plains migrates east into the MS Valley by
Saturday morning. The surface/850 mb ridges will also be highly
amplified from Ontario through the Gulf of Mexico. We should see
highs in the upper 50s to around 60 Saturday afternoon, and in the
lower to middle 60s Sunday. Morning lows will dip to around freezing
both Saturday and Sunday mornings.

.LONG TERM...(Sunday through Wednesday)
Issued at 130 PM CST Thu Mar 1 2018

Deep layer ridging pattern will continue into the end of the
weekend, helping to maintain benign, dry, and rather pleasant
conditions. The main focus of the long term period will be a
developing cyclone coming out of the Plains states and dragging a
cold front across the area by Tuesday.

Ahead of the front, on Monday, expect moisture to surge southwest to
northeast across the region. Rain chances will gradually increase
throughout the day on Monday and persist through Tuesday afternoon.
Model soundings are showing a nose of warm air, likely associated
with a warm surface boundary ahead of the cold front, appearing to
set up an inversion from 850-700 hPa which persists through early
Tuesday. This scenario, along with weak lapse rates, will limit the
instability along and head of the approaching front. Shear wise, it
is definitely worth mentioning the GFS and Euro model soundings are
showing 0-3k SRH over 400 m2/s2. The instability trend bears worth
watching over the next few days, but for now, have omitted
thunderstorm mention in the forecast for this system. Rainfall
associated with this system is not expected to be as abundant as the
previous system, with QPF values around half an inch to an inch
Monday-Tuesday.

With the front passing on Tuesday, cooler air will filter over the
region for the tailend of the long term period. We could see some
very light rain on the backside of the front, mainly in S. Middle TN
and NE AL, but dry air will be quick to advect into the region,
especially through the mid/upper levels. Temps Wednesday morning
will approach freezing in parts of TN and NE AL, but with lingering
cloud cover and a light breeze, not expecting much in the way of
frost at the moment.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1100 AM CST Thu Mar 1 2018

Although ceilings are now primarily VFR in the area of rain (at or
above 050agl), they will periodically drop to around 025agl this
afternoon. The rain should end around 20-21Z. The cold front will
move through around 02Z this evening shifting winds from northwest to
north at 10-12kt. Ceilings of 020-030agl (MVFR) will remain for a
few hours tonight before clearing by 08-10Z, followed by VFR
conditions.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch until 6 PM CST this evening for ALZ001>010-016.

TN...Flood Watch until 6 PM CST this evening for TNZ076-096-097.

&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...Barron
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 1, 8:49 AM CST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
849 AM CST Thu Mar 1 2018

ALZ001>010-016-TNZ076-096-097-020000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
849 AM CST Thu Mar 1 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Areal and river flooding will persist through the day into tonight. A
Flood Watch continues for all counties through 6 PM CST.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Subfreezing temperatures are expected across much of southern middle
Tennessee and northeast Alabama on Saturday and Sunday mornings.
These conditions will also exist in mainly rural portions of
northwest and north central Alabama.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible today in support of flood operations.

In the hours before

Local storm report, Mar 1, 9:27 AM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
927 AM CST THU MAR 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 AM     FLOOD            3 W GURLEY              34.70N 86.43W
03/01/2018                   MADISON            AL   EMERGENCY MNGR

            MCMULLEN LANE AND OLD COVE PLACE ARE COVERED
            WITH WATER. FLOODING FROM HEAVY RAINFALL,
            NOT RIVER FLOODING JUST YET.

&&

12
Local storm report, Mar 1, 9:30 AM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
930 AM CST THU MAR 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 AM     FLOOD            7 NNW OWENS CROSSROADS  34.68N 86.48W
03/01/2018                   MADISON            AL   EMERGENCY MNGR

            WATER COVERING THE ROADWAY AT KING DRAKE
            ROAD AND CALDWELL LANE.

&&

12
Local storm report, Mar 1, 9:31 AM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
931 AM CST THU MAR 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     FLOOD            1 NNW OWENS CROSSROADS  34.59N 86.47W
03/01/2018                   MADISON            AL   EMERGENCY MNGR

            FLOODWATERS FROM FLINT RIVER COVERING THE
            ROADWAY ON OLD BIG COVE ROAD. ROAD IS BEING
            CLOSED AT THIS TIME.

0855 AM     FLOOD            3 W GURLEY              34.70N 86.42W
03/01/2018                   MADISON            AL   EMERGENCY MNGR

            LITTLE COVE ROAD BEING CLOSED DUE TO
            FLOODWATERS FROM THE FLINT RIVER COVERING
            THE ROADWAY.

0800 AM     FLOOD            3 SSW WOODVILLE         34.58N 86.30W
03/01/2018                   MARSHALL           AL   EMERGENCY MNGR

            FLOODWATERS FROM THE PAINT ROCK RIVER
            COVERING PORTIONS OF BUTLER MILL ROAD (ON
            THE MADISON COUNTY SIDE).

0348 AM     FLOOD            5 W FAYETTEVILLE        35.15N 86.66W
03/01/2018                   LINCOLN            TN   EMERGENCY MNGR

            EMA REPORTS PORTIONS OF HIGHWAY 273 ARE
            CLOSED WITH WATER OVER THE ROADS FROM
            FLOODING ALONG THE ELK RIVER.

0329 AM     FLOOD            7 NNW OWENS CROSSROADS  34.68N 86.48W
03/01/2018                   MADISON            AL   EMERGENCY MNGR

            WATER COVERING THE ROADWAY AT KING DRAKE
            ROAD AND CALDWELL LANE.

0329 AM     FLOOD            3 W GURLEY              34.70N 86.43W
03/01/2018                   MADISON            AL   EMERGENCY MNGR

            MCMULLEN LANE AND OLD COVE PLACE ARE COVERED
            WITH WATER. FLOODING FROM HEAVY RAINFALL,
            NOT RIVER FLOODING JUST YET.

1050 PM     FLOOD            7 W SKYLINE             34.80N 86.25W
02/28/2018                   JACKSON            AL   AMATEUR RADIO

            ESTIMATE OF 14 INCHES OF WATER FLOWING OVER
            HIGHWAY 65 AT MILE MARKER 11 NEAR MT NEBO
            BAPTIST CHURCH.

0900 PM     FLOOD            4 WSW HOLLYWOOD         34.70N 86.02W
02/28/2018                   JACKSON            AL   EMERGENCY MNGR

            ABOUT A FOOT OF WATER OVER TUPELO PIKE NEAR
            CENTER POINT BAPTIST CHURCH.

0900 PM     FLOOD            2 NW HOLLYWOOD          34.74N 85.99W
02/28/2018                   JACKSON            AL   EMERGENCY MNGR

            AROUND A FOOD OF WATER ACROSS COUNTY ROAD
            229.

0900 PM     FLOOD            4 SSE PISGAH            34.62N 85.82W
02/28/2018                   JACKSON            AL   EMERGENCY MNGR

            ABOUT A FOOT OF WATER OVER US HIGHWAY 40
            NEAR THE HAPPY HOME BAPTIST CHURCH.

0900 PM     FLOOD            3 NE HOLLYWOOD          34.75N 85.94W
02/28/2018                   JACKSON            AL   EMERGENCY MNGR

            2 FEET OF WATER REPORTED OVER COUNTY ROAD 36
            IN THE 1200 BLOCK.

0450 PM     TSTM WND DMG     4 ESE EVA               34.31N 86.69W
02/28/2018                   CULLMAN            AL   BROADCAST MEDIA

            DAMAGE TO HOUSE AND BARN ALONG PENTACOST
            ROAD ALONG THE MORGAN-CULLMAN LINE. TIME
            ESTIMATED FROM RADAR.

0448 PM     TSTM WND DMG     3 SE EVA                34.30N 86.71W
02/28/2018                   CULLMAN            AL   EMERGENCY MNGR

            PORCH AND ROOF DAMAGE TO A HOME ALONG COUNTY
            ROAD 1542. TIME ESTIMATED FROM RADAR.

0448 PM     TSTM WND DMG     3 NNW FAIRVIEW          34.29N 86.71W
02/28/2018                   CULLMAN            AL   EMERGENCY MNGR

            DAMAGE ALONG COUNTY ROADS 1524 AND 1526 NEAR
            THE CULLMAN-MORGAN COUNTY LINE. TIME
            ESTIMATED FROM RADAR.

&&
Local storm report, Mar 1, 10:32 AM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1032 AM CST THU MAR 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     FLOOD            5 SSE LESTER            34.91N 87.11W
03/01/2018                   LIMESTONE          AL   EMERGENCY MNGR

            PATTERSON HILL ROAD BETWEEN BUCK ISLAND ROAD
            AND COTTON BELT ROAD IS BARRICADED DUE TO
            THE ROAD BEING WASHED OUT. IT IS CLOSED
            INDEFINITELY PENDING REPAIRS.

&&

12
Local storm report, Mar 1, 10:39 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1039 AM CST THU MAR 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     FLASH FLOOD      6 N HOLLYWOOD           34.81N 85.94W
02/28/2018                   JACKSON            AL   EMERGENCY MNGR

            CR42 BETWEEN HOUSTON BRANCH CREEK AND ROACH
            COVE NEAR CR 560 IS BARRICADED DUE TO
            FLOODING.

&&

12
Local storm report, Mar 1, 10:49 AM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1049 AM CST THU MAR 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     FLASH FLOOD      8 SE BRIDGEPORT         34.85N 85.64W
02/28/2018                   JACKSON            AL   EMERGENCY MNGR

            ABOUT A FOOT OF WATER COVERING CR92 IN
            SEVERAL PLACES BETWEEN DAVIS DRIVE AND
            HIGHWAY 71.

&&

12

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:06 PM CSTSpecial Weather StatementHUNFranklin24 min
Feb 28, 6:23 PM CSTFlash Flood WarningHUNJackson, Limestone, Madison, Marshall, Morgan3 hr
Feb 28, 7:36 PM CSTSpecial Weather StatementHUNMorgan24 min
Feb 28, 7:45 PM CSTAreal Flood WarningHUNDeKalb, Jackson4 hr
Feb 28, 8:02 PM CSTSpecial Weather StatementHUNMorgan28 min
Feb 28, 8:27 PM CSTSpecial Weather StatementHUNMarshall33 min
Feb 28, 9:14 PM CSTSpecial Weather StatementHUNDeKalb31 min
Mar 1, 1:14 AM CSTAreal Flood WarningHUNColbert, Lauderdale, Limestone6 hr
Mar 1, 5:50 AM CSTSpecial Weather StatementHUNMarshall25 min
Mar 1, 5:53 AM CSTSevere Thunderstorm WarningHUNMarshall, Morgan37 min
Mar 1, 6:10 AM CSTSpecial Weather StatementHUNMarshall35 min
Mar 1, 6:25 AM CSTSevere Thunderstorm WarningHUNCullman, Marshall35 min
Mar 1, 6:40 AM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall35 min
Mar 1, 7:02 AM CSTAreal Flood WarningHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more6 hr
Mar 1, 7:12 AM CSTSpecial Weather StatementHUNDeKalb, Marshall33 min
Mar 1, 7:23 AM CSTSevere Thunderstorm WarningHUNDeKalb37 min
Mar 1, 10:04 AM CSTAreal Flood WarningHUNMadison3 hr
Mar 1, 12:52 PM CSTAreal Flood WarningHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more5 hr

Nearby

River Flood Warnings in Alabama, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.